The authors report a case of a 15-year-old girl with hypopituitarism due to pituitary stalk interruption syndrome diagnosed in the neonatal period. The patient was admitted to the emergency room with impaired consciousness and hypoglycaemia. The day before, she increased her water intake to about 1.5 L to perform a pelvic ultrasound. In the following hours, she developed vomiting and food refusal. Blood analysis revealed hypoglycaemia, hyponatraemia, decreased serum osmolality and normal urinary density. Hyponatraemia and adrenal crisis were managed with a gradual but slow resolution of consciousness and electrolytic balance. This case describes an episode of iatrogenic water intoxication in a patient under desmopressin treatment. Although uncommon, dilutional hyponatraemia is the main complication of desmopressin treatment. We reinforce the importance of patients and caregivers’ long-life education for the potential complications of an increase in fluid intake in patients treated with desmopressin.
- pituitary disorders
- endocrine system
Statistics from Altmetric.com
Contributors AMM did the literature review, article drafting and final approval of the version to be published. OM and SM revised it critically for important intellectual content and final approval of the version to be published. AA was the primary treating physician and actively involved in the subsequent revision of the article. All authors read and approved the final manuscript.
Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Guardian consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.